Los Angeles County Warns of Deadly Synthetic Opioid Cychlorphine in Illicit Drug Supply

The Los Angeles County Department of Public Health is warning residents about the dangers of cychlorphine, a powerful synthetic opioid also known as N-propionitrile chlorphine, after the Los Angeles County Medical Examiner identified the substance as a cause of death in a case from February 2026. The fatality marks the first confirmed instance of cychlorphine being linked to a death in Los Angeles County and provides the first confirmation of the drug’s presence in the local illicit drug supply.

Cychlorphine belongs to the same broad category of drugs as FYL and heroin, but it is reportedly even more potent than FYL. Like other opioids, it can relieve pain and produce euphoric effects. However, opioids can also suppress the body's ability to breathe, potentially causing respiratory failure and death.

The risk of a fatal overdose increases significantly when opioids such as cychlorphine are combined with other substances, including alcohol, sedatives, prescription pain medications, illicit drugs, or other medications that slow breathing. Cychlorphine is especially concerning because even a very small quantity may be enough to cause severe respiratory depression.

Another major concern is that cychlorphine is currently not detectable with standard FYL test strips. The substance may be mixed into illicit drugs without the knowledge of the people using them, increasing the possibility of an unexpected and potentially fatal overdose.

An Emerging Threat in the Illicit Drug Supply

Cychlorphine has been identified in the illicit drug supply in the United States since 2024. Since its initial detection, the substance has been reported in 19 states and found in several forms, including powders, counterfeit tablets designed to resemble prescription medications, rock-like or crystalline substances, and liquids.

The presence of cychlorphine in different types of illicit products raises concerns that people may encounter it without realizing what they are taking. Counterfeit pills are particularly concerning because their appearance may suggest that they contain a familiar prescription medication, even when their actual ingredients are unknown.

In August 2026, the U.S. Drug Enforcement Administration (DEA) classified cychlorphine as a Schedule I controlled substance, making its possession and sale illegal under the applicable federal restrictions. The drug has never been approved by the U.S. Food and Drug Administration (FDA) for medical use.

Although cychlorphine has been more widely identified in illicit drug markets elsewhere in the country, its confirmed presence in Los Angeles County has prompted local public health officials to monitor the situation closely.

In April 2026, another death involving cychlorphine was reported in Northern California. Following the newly identified Los Angeles County case, the Department of Public Health is monitoring for changes in the prevalence of the substance within the county's illicit drug supply.

Public Health Officials Urge Residents to Take Precautions

Given the possibility that cychlorphine may be present in illicit substances, avoiding their use remains the safest way to prevent exposure. However, public health officials recognize that people who continue to use drugs face potentially serious risks and have outlined several measures intended to reduce the likelihood of a fatal overdose.

Avoid Using Drugs Alone

People who use drugs are encouraged to avoid doing so alone. Having another person nearby may allow someone to recognize the signs of an overdose, call 911, and administer Naloxone if necessary.

Because cychlorphine can cause breathing to slow or stop rapidly, immediate assistance can be critical during an overdose emergency.

Start With Less and Proceed With Caution

Public health officials advise people who use drugs to start with a small amount and proceed cautiously. However, this approach cannot make an unknown substance or contaminated drug supply safe.

Cychlorphine is particularly dangerous because a very small quantity may cause severe respiratory depression. When the contents or potency of a drug are unknown, the risk of a life-threatening reaction can be difficult to predict.

Avoid Combining Drugs

Combining opioids with alcohol, sedatives, sleeping medications, or other substances that depress the central nervous system can substantially increase the risk of an overdose.

These substances can compound one another's effects on breathing and consciousness. When cychlorphine is present unexpectedly, combining it with other drugs may further increase the likelihood of a fatal outcome.

Carry Naloxone and Know How to Use It

Naloxone can rapidly reverse an opioid overdose, including one involving cychlorphine, by temporarily blocking the effects of opioids. It can help restore normal breathing and may save a person's life when administered promptly.

Naloxone is available in nasal spray and intramuscular injection forms. Both can be effective in reversing an opioid overdose when used appropriately.

Residents can obtain Naloxone nasal spray through several channels, including:

People who may be at risk of witnessing an overdose are encouraged to carry Naloxone and become familiar with its use.

Because cychlorphine is highly potent, multiple doses of Naloxone may be required to reverse an overdose. Its effects may also wear off before the opioid has left the body, making emergency medical evaluation essential even if the person initially appears to recover.

Call 911 During an Overdose Emergency

If someone is suspected of experiencing an opioid overdose, call 911 immediately and administer Naloxone if it is available. Follow the emergency dispatcher’s instructions and continue monitoring the person’s breathing while waiting for medical assistance.

Do not assume that a person is safe simply because they regain consciousness after receiving Naloxone. Further treatment may be necessary, and the person’s condition can deteriorate again.

Use Drug-Checking Services When Available

Although standard FYL test strips cannot currently detect cychlorphine, drug-checking services can provide another way to investigate the contents of potentially dangerous substances.

In Los Angeles County, residents can access free drug-checking services through Drug Checking LA. According to the Department of Public Health, samples can be tested for cychlorphine in approximately 15 to 20 minutes.

Drug checking may help identify unexpected substances in the illicit drug supply and provide information that supports more informed decisions. However, testing does not guarantee that a substance is safe, and the absence of a detected drug does not eliminate the possibility of other dangerous contaminants.

Monitoring a New and Potentially Fatal Drug Threat

The confirmation of cychlorphine in Los Angeles County highlights the evolving risks associated with the illicit drug supply. As increasingly potent synthetic opioids emerge, people may be exposed to substances that are unfamiliar, difficult to detect with conventional testing methods, and capable of causing fatal overdoses in very small amounts.

Public health officials are monitoring the substance's presence locally while urging residents to take precautions, recognize the signs of an overdose, and maintain access to Naloxone.

Avoiding illicit substances remains the safest option. For those who may encounter an overdose, carrying Naloxone, seeking emergency assistance immediately, and understanding the limitations of drug-checking methods can be important steps toward preventing avoidable deaths.

Source: County of Los Angeles